Kansas, 2018

Flooding in Kansas, September 5 to 6, 2018

September 5 to 6, 2018 · NWS ICT · 8 events in 5 counties and zones

Additional heavy rainfall moved across portions of central Kansas on September 5th. the heavy rainfall over areas that picked up nearly 4 inches a few days before, led to renewed flooding along portions of central Kansas on the evening of September 5th into the early morning of September 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
$800
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Additional heavy rainfall moved across portions of central Kansas on September 5th. the heavy rainfall over areas that picked up nearly 4 inches a few days before, led to renewed flooding along portions of central Kansas on the evening of September 5th into the early morning of September 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 5, 10:31 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 5, 10:31 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1131 AM CDT Wed Sep 5 2018

.UPDATE...
Issued at 1130 AM CDT Wed Sep 5 2018

850-700h moisture transport has led to a persistent band of showers
just to the east of the Turnpike across the Flint Hills.  Expect
this area of showers to persist into the afternoon hours as
afternoon heating underneath the higher precipitable water axis
suggests that the showers will continue off and on for the afternoon
into the evening hours.

Could also see some renewed showers along the southward sagging cold
front currently located across central KS.  Latest model guidance
suggests the front will slowly drop south into southern KS by this
evening, and eventually wash out for the overnight hours.

With this in mind, think the most of the widespread showers will be
to the south of the cold front, for areas east of the KS Turnpike.
Most of the hi-rez models do not show a big heavy rainfall signal
for this evening or overnight, with more of widely scattered shower
chances. So the question is what to do about the flash flood watch
that expires at 18z. Plan on letting most of the central KS counties
go from the watch at 18z.  But will extend portions of south central
KS until this evening with ongoing showers and the potential for
renewed showers this evening. May have to add a few counties as
well, given this mornings rainfall amounts across the Flint Hills.

Ketcham

&&

.SHORT TERM...(Today through Saturday)
Issued at 251 AM CDT Wed Sep 5 2018

Currently have a cold front extending from eastern Nebraska into
west-central KS. It looks like it has moved through KHLC and is
just north of KDDC. Water vapor imagery along with regional 88Ds
shows an upper circulation over southwest KS. Meanwhile, tropical
storm Gordon has come on shore over southern MS.

Just like last couple of nights, expecting an uptick in
shower/storm intensity and coverage toward sunrise, especially
over the Flint Hills and southeast KS. This looks to be the result
of increased 925-850mb moisture transport ahead of the upper wave
over western KS. With the front creeping slowly southeast, some of
our central KS areas may also see an increase in precip towards
sunrise. Should at least keep some scattered activity through the
day, as cold front slowly progresses through the forecast area. By
00z, front should line up near the KS Turnpike where it should
start to wash out.

Will maintain modest shower and storm chances for tonight through
Thu as the weakening cold front provides some weak surface
convergence and we maintain deep moist subtropical flow across the
region. In addition, there has been some model consistency in
starting to lift some upper energy out of the Rockies on Thu which
should help keep scattered showers around. By 00z Fri, remnants
of Gordon will be situated over southern AR with shortwave energy
tracking slowly southeast out of western Nebraska. Meanwhile, very
high PW airmass and subtropical connection will still be in
place, so will continue to keep modest pops in.

Remnants of Gordon will start to impact southeast KS Fri afternoon
into Fri night and will combine with what is left of weak front to
produce heavy rainfall, especially over northern AR into Missouri.
Some of the heavy rain may clip far eastern KS. At the same time,
slow moving shortwave will be tracking across north
central/northeast KS and will be moving into MO Sat morning. This
will allow rainfall to finally come to an end by early Sat
evening across all of the area.

.LONG TERM...(Sunday through Tuesday)
Issued at 251 AM CDT Wed Sep 5 2018

By 12z Sun shortwave will be tracking into the Ohio Valley with
cold front and associated precip chances pushed into the lower
Mississippi Valley into southern TX. Pattern looks to be fairly
progressive with a series of shortwave troughs sliding across
southern Canada for Mon and Mon night. Will keep rain chances out
of forecast through this period with the better chances staying
north of the forecast area. Temps will also warm for the start of
the work week with near normal values likely by Tue.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 639 AM CDT Wed Sep 5 2018

Widespread showers with a few embedded thunderstorms will impact
locations mainly along and southeast of the Turnpike this morning.
Heavy rainfall rates with reduced visibilities and patchy MVFR
conditions are likely. Further west across central and south-
central Kansas, showers will be more patchy this morning, although
MVFR to patchy IFR conditions are likely. Rain shower coverage
should increase areawide this afternoon, as a weak cold front
approaches from the north, with most ceilings improving to VFR.
However, MVFR to IFR conditions will increase once again tonight
from the north, as weak cold advection mixes with moist low-
levels.

Kleinsasser

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    81  68  77  67 /  40  40  40  40
Hutchinson      81  65  74  65 /  40  40  40  40
Newton          80  66  75  65 /  50  40  40  40
ElDorado        81  66  77  67 /  80  40  50  40
Winfield-KWLD   82  67  80  67 /  70  40  40  30
Russell         76  62  72  63 /  40  40  40  40
Great Bend      79  63  73  62 /  40  40  40  40
Salina          79  65  73  65 /  50  40  40  50
McPherson       80  64  73  64 /  50  40  40  40
Coffeyville     81  68  83  70 /  80  40  40  30
Chanute         79  67  81  69 /  90  50  40  50
Iola            79  67  80  69 /  90  50  50  50
Parsons-KPPF    81  68  82  70 /  80  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for KSZ032-033-
047>052-067-068-082-091.

Flash Flood Watch until 10 PM CDT this evening for KSZ069-083-
092-093.

Flash Flood Watch until 10 PM CDT this evening for KSZ053-070-
094.

&&

UPDATE...Ketcham
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ADK
Hazardous weather outlook, Sep 5, 3:19 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
419 AM CDT Wed Sep 5 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
419 AM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and isolated storms will remain possible today and tonight.
High rainfall rates will be likely with the stronger showers and
storms which may lead to flooding. Please see latest flood warnings
and watches for additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Shower and storm chances will remain possible through Saturday
morning. Just like the last several days, high rainfall rates will
be likely with the stronger showers and storms which may lead to
localized flooding. Southeast Kansas will have the best chance to
see more widespread flooding Friday into Friday night.

Flooding is expected to continue along the Cow Creek across Rice and
Reno counties into Saturday. Use caution if traveling through this
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. However,
rainfall reports along with any reports of flooding would be
appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Rice

When
September 5, 11:58 AM CST to 3:58 PM CST
Where
Rice County, 3.8 mi NNE of Chase to 1.56 mi WNW of Little River
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.399, -98.318

Local law enforcement reported numerous roads were flooded across the county.

Flood, Harvey

When
September 5, 12:57 PM CST to 4:57 PM CST
Where
Harvey County, 3.87 mi W of Newton to 3.22 mi WSW of Newton
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.040, -97.420

Emma Creek rose out of its banks leading to flooded rural roads.

Flood, McPherson

When
September 5, 1:26 PM CST to 5:26 PM CST
Where
McPherson County, 2.34 mi NNW of Lindsborg to 2.12 mi NNW of Lindsborg
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
38.610, -97.690

Local emergency manager reported flooding along the Saline and McPherson county lines near 13th Avenue and Winchester Road.

Flood, McPherson

When
September 5, 1:27 PM CST to 5:27 PM CST
Where
McPherson County, 2.14 mi SSE of Marquette to 1.26 mi SSW of Marquette
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.521, -97.815

Water was reported over the road near 5th Avenue and Shawnee Road.

Flood, Sedgwick

When
September 5, 6:50 PM CST to 9:50 PM CST
Where
Sedgwick County, 1.49 mi SSW of Wichita to 2.5 mi NW of (Iab) McConnell Arpt
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
NWS Employee
Coordinates
37.680, -97.340

Street flooding was reported in the city of Wichita.

Flood, Butler

When
September 5, 7:00 PM CST to 10:00 PM CST
Where
Butler County, 8.33 mi NNW of El Dorado Res to 8.25 mi NNW of El Dorado Res
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.986, -96.863

Water was reported over the road near northwest 110th and highway 77.

Flood, Sedgwick

When
September 5, 7:33 PM CST to 10:33 PM CST
Where
Sedgwick County, 3.16 mi NE of Valley Center to 3.45 mi NNE of Valley Center
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.868, -97.337

Highway 81 was closed due to high water in several sections from 101st Street north to 125th Street north.

Flood, Butler

When
September 5, 10:08 PM CST to September 6, 2:08 AM CST
Where
Butler County, 7.25 mi NNW of El Dorado Res to 7.33 mi NNW of El Dorado Res
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.970, -96.860

Local law enforcement reported flooding west of highway 77 on northwest 110th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785690, 785691, 785692, 785693, 785698, 785700, 785701, 785702.